Share |

HEALTH & FITNESS ARTICLES

Weight Gain Pills

It’s a hard pill to swallow, but your prescription medication could be responsible for your tight jeans, despite your strict adherence to your diet and exercise routine. Of course, it is crucial to never stop or alter your prescription medication without first consulting your doctor, but it is important for individuals taking prescription medicines to be educated about all possible side effects of their medication. The good news is that you should not have to sacrifice your good health to see the numbers on the scale decrease. If you suspect that one of the possible side effects of the prescription medication you're taking is weight gain, you can make necessary changes to your diet and fitness routine to negate such a side effect and ensure that your hard work is rewarded through reaching your goals. Remember, if you are concerned that your medicine is causing any unwanted side effect, always talk to your doctor before making any changes to your medication or fitness regime. Most of the time, your doctor may be able to alter the dose of medication or even substitute another medication that is less likely to result in waistline expansion.

"There are about 50 known prescription drugs that can result in weight gain," according to experts at The Weight Management Center of the University of Pittsburgh Medical Center. These include the commonly prescribed drugs to treat mood disorders, high blood pressure, seizures, migraines, and diabetes. Louise Chang, MD of WebMD, also includes oral contraceptives, some steroids like prednisone, and hormone replacement therapies on this list. In some cases, the action of the medication results in changes to the metabolism, but it is often the case that the drug is not directly to blame for weight gain, but rather, the medication that treats the condition causes the individual to feel better, restoring the appetite. It is for this reason that certain antidepressant medications receive a bad reputation for resulting in weight gain, but the weight gain is really due to resolution of depression symptoms. Thus, it may be extremely difficult to differentiate between true causes of weight gain in certain cases, so it is important to raise any concerns you may have with your doctor. Many times, you and your doctor can formulate a plan of action that includes input from your personal trainer to combat unwanted weight gain as a result of a medication. Below is a brief list of some common prescription medications that are associated with weight gain. This incomplete list, so any concern you may have about any medication you are taking should be discussed with your doctor.

Common Medications Associated with Weight Gain

Antidepressants

SSRI's - Zoloft, Paxil, Lexapro, Prozac

MAOI's - Parnate, Nardil

Tricyclics - Amitriptyline, Nortriptyline, Desopramine

Antipsychotics - Risperidone, Haldol, Zyprexa, Seroquel

Anti-anxiety Medication - Valium, Xanax, Ativan

Beta blockers - (lower the blood pressure, used to treat panic attacks) Inderal

Corticosteroids - Prednisone, Dexamethasone, Hydrocortisone

Hormone Replacement Therapies and Contraceptives - birth control pills, estrogen replacement therapies, Depo Provera


This article was provided by Home Exercise Coach
For more information on Home Exercise Coach, check out their full profile here.
PowerBlock Dumbbells


Become the next success story